Ohio, 2008

Hail in Ohio, June 27, 2008

June 27, 2008 · NWS CLE · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across western Ohio during the afternoon hours of the 27th. As they progressed east, a few of the thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Scattered showers and thunderstorms developed across western Ohio during the afternoon hours of the 27th. As they progressed east, a few of the thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 27, 2:40 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 27, 2:40 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
340 PM EDT FRI JUN 27 2008

.SYNOPSIS...
A WARM AND HUMID SOUTHWEST FLOW WILL CONTINUE INTO SATURDAY. A COLD
FRONT WILL MOVE ACROSS THE AREA LATER SATURDAY. A DEEPENING TROUGH
ALOFT WILL PROVIDE COOLER AND UNSETTLED WEATHER EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UNSTABLE AIR ACROSS THE AREA THIS AFTERNOON WITH SURFACE BASED
CAPES 1500-2000 J/KG. THUNDERSTORMS HAVE DEVELOPED TO OUR WEST
ACROSS SWRN LWR MI INTO NRN INDIANA TO SWRN OHIO. ALSO A NEW
DEVELOPEMENT OVER THE ISLANDS ACROUND 3PM. EXPECT THUNDERSTORMS TO
CONTINUE INTO AND THROUGH THE EVENING AS THEY PUSH EAST-NORTHEAST INTO
THE AREA WITH POSSIBLY ADDITIONAL DEVELOPEMENT OVER THE AREA AS WELL.
IN ADDITION MODELS SHOW A WAVE OF ENERGY MOVING INTO THE AREA
OVERNIGHT. WITH THIS COULD SEE ADDITIONAL DEVELOPMENT OVERNIGHT
WITH THE ENERGY. WILL GO WITH FAIRLY HIGH POPS ESPECTIALLY WEST
WITH A CATEGORICAL 80%. FURTHER EAST WILL GO WITH EITHER 60 OR
70%. GUIDANCE LOWS LOOK REASONABLE IN THE UPPER 60S MOST PLACES.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
SHORT TERM LOOKS QUITE UNSETTLED AND TEMPERATURES AFTER SATURDAY
WILL TREND NOTICABLY COOLER. FOR SATURDAY LOW PRESSURE BOTH AT THE
SURFACE AND ALOFT WILL BE DROPPING INTO THE CENTRAL LAKES FROM THE
NORTHWEST. SATURDAY AFTERNOON AND EVENING A COLD FRONT ASSOCIATED
WITH THE LOW WILL DROP INTO THE NORTHWEST. FORCING IS WEAK IN THE
MORNING BUT BOTH GFS AND NAM SHOW A SHORT WAVE MOVING INTO THE
AREA FOR THE AFTERNOON. EXPECT THUNDERSTORMS TO DEVELOP ALONG AND
AHEAD OF THE FRONT IN THE MOIST AND UNSTABLE AIR ON SATURDAY.
WILL GO WITH LIKELY POPS FOR THUNDERSTORMS. SATURDAY NIGHT THE
UPPER LOW SWINGS THROUGH THE CENTRAL LAKES AND BY SUNDAY MORNING
WILL BEGIN TO PULL NORTHEAST OUT OF THE REGION. CORE OF THE COLD
AIR HOWEVER DOESNT REACH THE AREA UNTIL MONDAY AFTER 12Z WITH +6
AT 850MB EXPECTED. FOR SATURDAY NIGHT WILL CONTINUE WITH LIKELY
POPS EAST THROUGH THE EVENING AS THE COLD FRONT BECOMES MORE
PARALLEL TO THE FLOW AND APPEARS TO SLOW ACROSS THE AREA. FOR THE
WEST WILL DROP BACK TO CHC. SUNDAY THROUGH MONDAY WILL CONTINUE
WITH CHANCE POPS THROUGH THE PERIOD AS THE COLD AIR ALOFT FILLS IN
ACROSS THE AREA. IN ADDITION WITH +6 OVER THE LAKE MONDAY MORNING
LAKE EFFECT SHOWERS/THUNDERSTORMS BECOME POSSIBLE WITH LAKE TEMPS
AROUND +18 TO +20C.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
LAST OF THE MORE SIGNIFICANT S/W TROUGHS DROPPING THROUGH BASE OF
LARGER UPPER TROUGH WILL PROBABLY PROVIDE ENOUGH INSTABILITY TO
REQUIRE AT LEAST A SMALL CHANCE FOR SHRA/TSRA FOR TUE...ESPECIALLY
IN THE EAST.  THIS WILL BETTER AGREE WITH NEIGHBORING POPS.  HIGH
PRESSURE FINALLY MOVING THROUGH WED SHOULD MEAN DRY WEATHER WED.  A
WEAK COLD FRONT NOW SHOWN DROPPING INTO THE AREA ON THU BY 12 GFS
RUN WHICH MATCHES WITH ECMWF. WILL CARRY CHANCE FOR CONVECTIVE
PRECIP THU AND CONTINUE FRI AS DISSIPATING FRONT SHOWN HANGING
AROUND THE AREA.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
MODELS CONTINUE TO SHOW SOME TYPE OF ORGANIZED CONVECTIVE COMPLEX
OVER THE IL/IN AREA THEN MAKING ITS WAY ACROSS OUR AREA STARTING
EARLY THIS EVENING. GENERAL UNSTABLE AIRMASS WILL PROBABLY LEAD TO
SOME SCATTERED CONVECTION DEVELOPING THIS AFTERNOON AHEAD OF THE
COMPLEX. WILL PROBABLY USE A LOT OF VCTS IN FORECAST TO HANDLE THE
FORECAST THROUGH TONIGHT UNLESS SOMETHING LOOK MORE DEFINITIVE AT
TAF RELEASE TIME.

EXPECT TO SEE MORE PATCHY FOG AND STRATUS DEVELOP LATE TONIGHT IN
THE MOIST AIRMASS.  WILL HIT THE INLAND TAF SITES WITH THE LOWER
CONDITIONS AS PER CLIMATOLOGY FOR THIS TYPE OF SITUATION.

MORE THUNDERSTORMS WILL DEVELOP SATURDAY WITH DAYTIME HEATING.

.OUTLOOK...LOOKING FOR A BAND OF STRONG TO LOCALLY SEVERE
THUNDERSTORMS TO PROCEED ACROSS OUR AREA LATE SAT AND EARLY SAT
NIGHT ALONG A COLD FRONT EXPECTED TO MOVE THROUGH.  PUNCH OF DRIER
AIR TOWARD DAYBREAK SUNDAY SHOULD HELP TO LIMIT MORE FOG AND STRATUS
FORMATION.

UPPER LEVEL LOW PRESSURE HANGING OVER THE AREA SUNDAY THROUGH
TUESDAY WILL KEEP THE AIRMASS UNSTABLE ENOUGH FOR AFTERNOON AND
EVENING SHRA/TSRA TO DEVELOP.  WED CURRENTLY LOOKS LIKE A DRY AND
WIDESPREAD VFR DAY.

&&

.MARINE...
GENERAL S FLOW WILL BECOME SOUTHWEST ON SATURDAY AND INCREASE TO
12 TO 18 KNOTS AS A COLD FRONT APPROACHES. EXPECT WIDESPREAD
SHOWERS AND THUNDERSTORMS ON SATURDAY SOME OF WHICH MAY PRODUCE
STRONG WIND GUSTS ON THE LAKE. THE FRONT WILL CROSS THE LAKE
SATURDAY NIGHT WITH FAIRLY STRONG COLD ADVECTION EXPECTED ON
SUNDAY. THE BOUNDARY WILL BECOME WELL MIXED OVER THE 20 C DEGREE
LAKE AND ALLOW WINDS AT 850 MB TO MIX TO THE SURFACE WITH SW WINDS
AROUND 15 TO 20 KNOTS. SCA ADVISORY MAY BE NEEDED SUNDAY. WIND
FLOW BECOMES WESTERLY ON MONDAY AND SCA CRITERIA MAY BE REACHED
EAST OF CLE. MORE TRANQUIL CONDITIONS ARE EXPECTED FOR THE
REMAINDER OF THE WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...ADAMS
AVIATION...ADAMS
MARINE...REL
Hazardous weather outlook, Jun 27, 5:04 AM EST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
604 AM EDT FRI JUN 27 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-281015-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
604 AM EDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.
A SEVERE STORM OR TWO WITH LARGE HAIL OR DAMAGING WIND IS POSSIBLE
THIS AFTERNOON BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED UNTIL
PERHAPS THIS EVENING OR TONIGHT WHEN A THUNDERSTORM COMPLEX MAY
MOVE ACROSS THE AREA FROM THE WEST.

NOTE THAT MANY AREAS HAVE RECEIVED SIGNIFICANT RAIN IN THE LAST
WEEK. ANY THUNDERSTORM WITH HEAVY RAIN MAY SEE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A COLD FRONT IS EXPECTED LATER SATURDAY AND SEVERE THUNDERSTORMS
ARE POSSIBLE WITH THE FRONT. THERE IS A CHANCE... DEPENDING ON
THE TIMING OF THE FRONT AND OTHER WEATHER CONDITIONS... FOR A
MAJOR OUTBREAK OF SEVERE STORMS ON SATURDAY.

SEVERE STORMS ARE POSSIBLE SUNDAY AND MONDAY AS THE TROUGH ALOFT
DEEPENS AND COLDER AIR ALOFT MOVES IN. THERE IS SOME SIGN THAT A
SURFACE TROUGH OR SECONDARY COLD FRONT WILL MOVE THROUGH THE AREA
LATER SUNDAY AND SEVERE STORMS ARE POSSIBLE WITH THE PASSAGE OF
THE TROUGH. MONDAY WOULD BRING PULSE TYPE THUNDERSTORMS WITH
LOCALIZED LARGE HAIL AND A SLIGHT THREAT OF THUNDERSTORM DOWNBURST
WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BY THIS EVENING OR TONIGHT.

KOSARIK

The radar

The Cleveland radar (KCLE), 141 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
June 27, 4:45 PM EST
Where
Marion County, Marion
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.580, -83.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118523.